Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 1998, 4:16 PM MDT for Bannock County, Power County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 4:16 PM MDT (22:16 UTC)
- Expired
- May 6, 1998, 5:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
Counties Bannock County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS1 KPIH 062219 RRA SVRPIH IDC005-077-062300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 416 PM MDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO EASTERN POWER COUNTY IN SOUTHEASTERN IDAHO * UNTIL 500 PM MDT * AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 10 MILES SOUTH OF POCATELLO IN THE MINK CREEK AREA... MOVING SOUTHWEST AT 10 MPH. THIS IS A DANGEROUS STORM. HAIL SIZE OF ONE AND ONE-HALF INCHES HAS OCCURRED WITH THIS STORM. TAKE ACTION IMMEDIATELY TO MOVE TO A PLACE OF SHELTER. END/DDB/DH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, May 6, 2:15 PM MDT, 2 hours 1 minute before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 215 PM MDT WED MAY 6 1998 SATELLITE AND KSFX 88D SHOWING CONVECTION BEGINNING TO FIRE IN EAST ID OVER THE CARIBOU HIGHLANDS AND PORTIONS OF THE SNAKE RIVER PLAIN WITH MOST STORMS INITIALLY FIRING OVER HIGHER TERRAIN. ONE SPOTTER REPORT FROM SODA SPRINGS OF UP TO 1/4 INCH HAIL SO FAR. STILL EXPECT MOST STORMS TO REMAIN BELOW SEVERE THRESHOLDS THIS AFTERNOON BUT WILL NEED TO MONITOR CLOSELY AS BETTER INSTABILITY AND PRECIPITABLE WATER VALUES THIS AFTERNOON THAN PREVIOUS TWO DAYS. SHOWERS AND THUNDERSTORMS WILL TAPER OFF AROUND SUNSET THIS EVENING AND EXPECT A REPEAT TOMORROW AFTERNOON AS AXIS OF PRECIPITABLE WATER AND INSTABILITY REMAINS OVER THE SOUTHERN HALF OF EAST ID. FOR FRIDAY...DEFORMATION ZONE WILL SLOWLY SHIFT SOUTHWARD ALLOWING A SLIGHTLY DRIER AIRMASS TO MOVE OVER THE AREA...SO FRIDAY SHOULD PROVIDE A BRIEF RESPITE AS WEAK RIDGING INFLUENCES MOST OF THE PACIFIC NW. NEXT SIGNIFICANT SHORTWAVE WORKS INTO PACIFIC NW ON FRIDAY EVENING WITH LONGER RANGE MODELS INDICATING A LOW PRESSURE SYSTEM DEVELOPING OVER THE INTERMOUNTAIN REGION FOR SAT AND SUN. THIS WILL BRING INCREASING CLOUDS...THE THREAT OF MORE RAIN AND COOLER TEMPERATURES FOR THE WEEKEND. DSH .WSR88D KSFX...VCP21 OPERATIONAL. IDA BB 040/069 039/068 036 02322 PIH BB 041/070 040/069 037 02433
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:15 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Lincoln | 30 min |
| May 6, 4:00 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 45 min |
| May 6, 4:40 PM MDT | Severe Thunderstorm Warning | PIH | Minidoka | 45 min |
| May 6, 5:00 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 20 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.